Alert archive / Illinois / River Flood Warnings in 2019

River Flood Warning 143, NWS Indianapolis, IN

March 12, 2019Knox County, Indiana; Lawrence County, Wabash County, Illinois

NWS Indianapolis, IN issued this river flood warning at Mar 12, 2019, 10:42 AM EDT for Knox County, Indiana; Lawrence County, Wabash County, Illinois. It took effect at Mar 17, 2019, 2:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 12, 2019, 10:42 AM EDT (14:42 UTC)
In effect from
Mar 17, 2019, 2:00 AM EDT
Expired
Mar 13, 2019, 10:30 AM EDT
In force
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Lawrence County, IL, Wabash County, IL, Knox County, IN

The radar

The Evansville,IN radar (KVWX), 40 km from the middle of the area, began a volume at 14:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wabash River at Vincennes (VCNI3).

Action stage
10 ft
Minor stage
16 ft
Moderate stage
22 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03343010, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Mar 12, 10:27 AM EDT, 15 minutes earlier.

Area forecast discussion, Mar 12, 10:27 AM EDT, 15 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1027 AM EDT Tue Mar 12 2019

.UPDATE...
The NEAR TERM and AVIATION sections have been updated below.

&&

.SYNOPSIS...
Issued at 345 AM EDT Tue Mar 12 2019

The first hint of spring weather for central Indiana will come
through Thursday as temperatures surge into the 60s and possibly
even lower 70s for some by Thursday. The surge of warmer air will
come ahead of a strong low pressure set to track from the central
Plains into the Great Lakes Wednesday and Thursday. This system will
bring rain and storms to the Ohio Valley Wednesday night and
Thursday...with the potential for a period with high wind gusts on
Thursday as well. After some lingering light showers on Friday...dry
and cooler weather is expected for the weekend into early next
week.

&&

.NEAR TERM /Rest of Today/...
Issued at 1027 AM EDT Tue Mar 12 2019

Cirrus shield has overspread much of the area and is limiting
sunshine, so upped sky cover as a result. Left temperatures alone
for now, but will watch and see if the cirrus has a significant
impact.

Previous discussion follows...

High pressure centered across the region early this morning with
mainly clear skies and light winds. Thin high clouds were drifting
into the lower Ohio Valley from the southwest. 07Z temperatures
generally ranged from the mid 20s to the lower 30s.

Quiet day in store for central Indiana today with just an increase
in clouds by late day as a warm front approaches from the southwest.
A strong upper low just off the Baja California coast will track
northeast into Arizona by this evening. Broad upper level ridging
will develop ahead of this feature and encompass much of the country
east of the Rockies. Return flow will develop at the surface as the
high pressure center shifts east of the region this afternoon. With
plenty of sunshine anticipated before more expansive high level
clouds arrive later this afternoon...expect another really nice day
for the forecast area.

Temps...developing warm advection on the back side of the departing
high pressure should bring temperatures 5 to 8 degrees warmer than
Monday with much of the forecast area warming into the 50s this
afternoon. An overall model blend captures this thinking nicely and
is supported by progged low level thermals.

&&

.SHORT TERM /Tonight through Thursday Night/...
Issued at 345 AM EDT Tue Mar 12 2019

Forecast challenges focus on impacts to the forecast area from yet
another powerhouse storm system set to track front he central Plains
into the western Great Lakes Wednesday and Thursday. The potential
for scattered strong to severe storms exists Thursday along with a
growing confidence in a period of high winds focused on Thursday
afternoon.

The upper low over the Four Corners region will emerge over the High
Plains on Wednesday at a much deeper strength as polar energy dives
into the trough and amplifies the feature. The system will have a
negative tilt to it as it lifts out into the Central Plains late
Wednesday before tracking northeast and weakening over the Great
Lakes by Thursday night. At the surface...intense cyclogenesis will
commence over the central Rockies with a sub-975mb low emerging onto
the High Plains by Wednesday afternoon...an exceptionally strong
surface wave for this part of the country. The system will begin to
occlude as it shifts E/NE across the central Plains then into the
western Great Lakes by late Thursday. Even as the system weakens on
approach to the region...associated dynamics aloft remain impressive
and are likely to create a number of impacts for central Indiana on
Thursday.

Clouds will continue to increase this evening as dry air and
subsidence lingering in the boundary layer slowly erodes. A warm
front will lift north into the area overnight tonight in response to
the developing low back to the west...with rain becoming likely over
the northern half of the forecast area after midnight as low level
convergence and lift increase. Expect these showers to linger into
Wednesday morning before shifting north with the warm front quickly
during the afternoon. Dry and mild conditions are expected for late
day as much warmer air advects into the Ohio Valley south of the
warm front.

Convection will surge well ahead of the occluding low late day
Wednesday into Wednesday night along a prefrontal trough. Moisture
will increase noticeably Wednesday evening aided by a 70kt 850mb jet
extending into the region from the lower Mississippi Valley. Precip
water values will climb to 1.00-1.25 inches within a narrow corridor.
With an abundance of instability and strong forcing aloft with mid
and upper level diffluence present as well...expect widespread rain
with embedded thunderstorms impacting the region Wednesday night.
The strong winds within the upper parts of the boundary layer should
be kept from reaching the surface by a developing inversion that
will hold into Thursday morning. Categorical pops are warranted late
Wednesday night and early Thursday.

The most active part of the forecast with respect to impacts will
come Thursday as the forecast sits wedged between the moisture plume
being drawn into the system and focused just east of the region...
and the approaching occluded front with another 850mb jet curling
around the base of the upper level low and pointed towards the area.
Model trends over the last day have slowed the progression of the
moisture plume and now focus it over the eastern half of the
forecast area east into the upper Ohio Valley on Thursday. The
presence of deeper moisture further west as stronger dynamics arrive
from the west suggest a bit better threat for rain and storms to
linger on Thursday and as the secondary low level jet arrives an
argument can be made for a few strong to severe storms that can
pull some of the higher winds aloft to the surface. BL shear and
helicity values remain impressive over the western part of the
forecast area while the deeper moisture is focused east. In
addition...instability levels remain weaker than desired for more
robust convection. All of the above produces a lower confidence on
convective coverage and strength for Thursday. That being
said...have bumped up pops substantially with highest categorical
pops over eastern counties. Model runs later today and tonight
will hopefully a bit more clarity with regards to convective
potential Thursday.

Still feel the primary impact on Thursday will be the high winds
with the presence of 60-70kt flow at 850mb and higher...but even
here the confidence in this occurring has lowered a bit from
previous model runs with uncertainty in cloud coverage and mixing
depth. Due to the slower departure eastward to the deeper moisture
plume...and clearing within the dry slot may be focused more over
the western half of the forecast area during the afternoon spreading
east prior to sunset. Model soundings remain impressive with a
potential for a few hours during the afternoon and early evening
where mixing levels may surge to 6-8kft and are supportive of peak
wind gusts to 50 mph and greater. Wind headlines of some sort will
eventually be needed but considering above thoughts...we are still
at a premature stage on introducing these headlines. Will continue
to highlight the threat via the HWO and social media platforms at
this time.

Temps...the first real taste of spring weather will come during the
short term as highs rise into the 60s for much of the area Wednesday
and peak in the upper 60s and lower 70s Thursday ahead of the
occluded front. Should better clearing develop within the dry slot
Thursday afternoon...there is an outside shot for a few locations in
the southwest half of the forecast area to make a run at 75 degrees.
Lows will peak in the 50s Wednesday night between overnight lows in
the upper 30s and lower 40s for many tonight and Thursday night. In
the wake of the frontal passage Thursday evening...much cooler air
will return to the area.

&&

.LONG TERM /Friday through Monday/...
Issued at 245 AM EDT Tue Mar 12 2019

Ensembles are in good agreement on the weather pattern during this
period. An upper trough is expected to move across the area on
Friday, reaching the East Coast by the weekend. Will keep some
chance PoPs for light showers going on Friday to cover the passage
of the upper trough. Otherwise, the ensembles suggest little
threat for precipitation over the remaining periods of the
extended, as a dry northwesterly flow develops. Will go dry after
Friday.

&&

.AVIATION /Discussion for the 121500Z TAF Update/...
Issued at 1027 AM EDT Tue Mar 12 2019

Adjusted winds based on latest obs and trends. Increased coverage of
cirrus.

Previous discussion follows...

No significant cloud cover and unrestricted visibility expected at
the terminals today. Light surface winds this morning will become
130-160 degrees at 5-8 kts early this afternoon.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Ryan
NEAR TERM...Ryan/50
SHORT TERM...Ryan
LONG TERM....JAS
AVIATION...JAS/50
Hazardous weather outlook, Mar 12, 4:08 AM EDT, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
408 AM EDT Tue Mar 12 2019

INZ021-028>031-035>049-051>057-060>065-067>072-131000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
408 AM EDT Tue Mar 12 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: No hazardous weather is expected at this time.

Discussion: Dry conditions are expected through early evening as
high pressure drifts east of the Ohio Valley. A warm front will lift
into the area tonight bringing showers...especially over the
northern half of central Indiana.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: Thunderstorms are possible Wednesday night and Thursday.
A few storms may be severe Thursday with damaging winds as the
primary threat.

High winds are likely on Thursday...especially during the afternoon
and early evening. Peak wind gusts at or in excess of 50 mph are
possible.

Discussion: A strong low pressure system will move from the central
Plains Wednesday into the Great Lakes early Friday. This system will
bring rain and thunderstorms Wednesday night and Thursday. In
addition...a tight pressure gradient will exist over the area on
Thursday producing very windy conditions...especially during the
afternoon and early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 10:42 AM EDTRiver Flood WarningINDParke, Vermillion, Vigo5 days

Nearby

River Flood Warnings in Illinois, 2019River Flood Warnings in Indiana, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.